Kansas, 2008Blizzard in Kansas, March 2, 2008
March 2, 2008 · NWS GLD · 2 events in 1 county or zone
Light snow accompanied by 40-50 mph winds resulted in whiteout conditions for a time across the Tri-State region during the day. Snowfall totals ranged from one to two inches while visibilities of near zero to 1/4 mile in falling and blowing snow occurred.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow accompanied by 40-50 mph winds resulted in whiteout conditions for a time across the Tri-State region during the day. Snowfall totals ranged from one to two inches while visibilities of near zero to 1/4 mile in falling and blowing snow occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 2, 12:27 PM CST, 33 minutes earlier.
Area forecast discussion, Mar 2, 12:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1127 AM MST SUN MAR 2 2008
.UPDATE...
AFTER TEMPERATURES PUSHING 80 DEGREES SATURDAY CALLS TO WEATHER
SPOTTERS IN YUMA AND KIT CARSON COUNTY ARE YIELDING REPORTS OF
VISIBILITIES OF 1/4 MILE OR LESS IN SNOW WITH NORTH WINDS GUSTING
TO 40 MPH WITHIN THE HEAVIEST BAND OF SNOW PER KGLD RADAR. NAM 18Z
VIS FORECAST HAS A GOOD HANDLE ON THIS AND BETWEEN 21Z AND 00Z
BRINGS THIS INTO THE BLIZZARD WARNING AREA.
NORTH WINDS WILL CONTINUE TO INCREASE AS WELL...LOCAL WIND GUST
PROGRAM SHOWING GUSTS TO 50KTS POSSIBLE. THESE WINDS COMBINED WITH
MODERATE TO HEAVY SNOW PER 650 RUC FRONTOGENESIS (WHICH MATCHES UP
NICELY WITH RADAR MOSAIC) FAVOR THE BLIZZARD WARNING AS WELL.
ONLY QUESTION AT PRESENT TIME IS WILL A CHANGEOVER TO SNOW OCCUR
IN THE EASTERN 1/3 TO 1/4 OF THE AREA. CURRENT GRIDS DONT SHOW A
CHANGEOVER TO SNOW TIL VERY LATE IN THE FIRST PERIOD. MAY NEED TO
DROP SNOW/BLOWING SNOW ADVISORY FOR THEM A LITTLE LATER IF THAT
TREND CONTINUES.
&&
.AVIATION...
FOR THE 18Z TAF...COMPLEX FORECAST THIS TAF PERIOD WITH
PRECIPITATION CURRENTLY KNOCKING ON THE DOORSTEP AT KGLD. EARLIER
REPORT FROM YUMA COUNTY INDICATED SNOW WITH A BIT OF RAIN AT THE
ONSET OF PRECIPITATION. GIVEN THERMAL PROFILES AT BOTH KGLD AND
KMCK...WENT AHEAD AND WENT WITH ALL SNOW AS WE SHOULD QUICKLY WET
BULB DOWN.
WINDS WILL ALSO BE A CONCERN AS THE LOCAL WIND GUST TOOL
INDICATES THE POSSIBILITY OF GUSTS APPROACHING 45 TO 50 KTS BY 21Z
TODAY. MOMENTUM TRANSFER FROM BUFKIT GFS SOUNDINGS WOULD SUPPORT
GUSTS TO AROUND 40KTS. NAM BUFKIT SOUNDINGS ARE IN THIS SAME
GENERAL VICINITY SO WENT WITH THIS FOR THE TAF. CURRENT MVFR CIGS
WILL LOWER TO IFR AFTER 19Z AT KGLD AND 21Z AT KMCK. EXPECT
PERIODIC LIFR CIGS IN THE HEAVIEST SNOW BAND. PRECIP LOOKS TO COME
TO AN END BY AROUND 04Z AT WHICH TIME WINDS WILL SUBSIDE FOR A
BRIEF PERIOD OF TIME BEFORE PICKING BACK UP BY AROUND 14Z MONDAY.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLIZZARD WARNING UNTIL 8 PM MST /9 PM CST/ THIS EVENING FOR
KSZ001-002-013-014-027.
SNOW AND BLOWING SNOW ADVISORY UNTIL 8 PM MST /9 PM CST/ THIS
EVENING FOR KSZ003-004-015-016-028-029-041-042.
NE...BLIZZARD WARNING UNTIL 8 PM MST /9 PM CST/ THIS EVENING FOR
NEZ079-080.
SNOW AND BLOWING SNOW ADVISORY UNTIL 9 PM CST THIS EVENING FOR
NEZ081.
CO...BLIZZARD WARNING UNTIL 8 PM MST THIS EVENING FOR COZ090>092.
&&
DDT/FOLTZHazardous weather outlook, Mar 2, 6:42 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
542 AM MST SUN MAR 2 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
542 AM MST SUN MAR 2 2008 /642 AM CST SUN MAR 2 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
NORTH WIND AT 30 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED
TODAY AS A STRONG AREA OF LOW PRESSURE MOVES INTO THE REGION. SNOW
AND WIND WILL COMBINE TO PRODUCE AREAS OF BLOWING SNOW AND REDUCED
VISIBILITIES. A SNOW AND BLOWING SNOW ADVISORY IS POSTED THROUGH 8
PM MST THIS EVENING. TRAVEL MAY BE HAZARDOUS DUE TO SLICK ROADS AND
VISIBILITIES LESS THAN A MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEEDED.
FS
In the hours before
Local storm report, Mar 2, 12:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1107 AM MST SUN MAR 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM BLIZZARD 1 SW VERNON 39.92N 102.33W
03/02/2008 YUMA CO TRAINED SPOTTER
VISIBILITY OF LESS THAN ONE QUARTER MILE WITH ONE HALF TO
ONE INCH OF SNOW ACCUMULATION. ESTIMATED WINDS OF 40 TO
45 MPH.
1050 AM BLIZZARD WRAY 40.08N 102.23W
03/02/2008 YUMA CO CO-OP OBSERVER
VISIBILITY OF LESS THAN ONE QUARTER MILE WITH WINDS
ESTIMATED AT 45 MPH.
1050 AM BLIZZARD 11 NNW BURLINGTON 39.45N 102.35W
03/02/2008 KIT CARSON CO TRAINED SPOTTER
VISIBILITY OF LESS THAN ONE QUARTER MILE WITH WINDS
ESTIMATED AT 40 MPH. AROUND ONE INCH OF ACCUMULATION.
1054 AM BLIZZARD 4 NE KIRK 39.66N 102.55W
03/02/2008 YUMA CO TRAINED SPOTTER
VISIBILITY OF LESS THAN ONE QUARTER MILE WITH WINDS
ESTIMATED AT 40 MPH. ONE INCH OF ACCUMULATION SO FAR.
&&
FOLTZLocal storm report, Mar 2, 12:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1159 AM MST SUN MAR 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM BLIZZARD 6 N WILD HORSE 38.91N 103.00W
03/02/2008 CHEYENNE CO CO-OP OBSERVER
COOP OBSERVER REPORTS VISIBILITY OF ONE QUARTER TO ONE
HALF MILE IN MODERATE SNOW. UNABLE TO ESTIMATE WIND
SPEED.
&&
FOLTZLocal storm report, Mar 2, 1:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1200 PM MST SUN MAR 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM BLIZZARD HAIGLER 40.01N 101.94W
03/02/2008 DUNDY NE TRAINED SPOTTER
QUARTER MILE VISIBILITY WITH MODERATE SNOW IN HAIGLER.
SNOW STICKING TO GRASSY SURFACES BUT NOT TO PAVED
SURFACES YET.
&&
FOLTZBlizzard, Cheyenne
- When
- March 2, 1:00 PM CST to 8:00 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Spotters reported visibility reduced to 900 feet with light snow and winds of 40 to 50 mph.
Blizzard, Cheyenne
- When
- March 2, 2:00 PM CST to 7:00 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Spotters reported visibility reduced to less than one quarter of a mile with light snow and winds of 40 to 50 mph.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Wisconsin, March 2 to 3, 20081 death · 1 event
- Tornado and Hail in Texas, March 2 to 3, 2008$560,000 · EF1 · 17 events
- High Wind and Winter Weather in Texas, March 2 to 3, 20082 injured · $229,000 · 54 kt wind · 20 events
- Flash Flooding and Flooding in Iowa, March 2 to 4, 2008$635,000 · 13 events
- Tornado and Hail in Oklahoma, March 2, 2008$162,000 · EF0 · 41 events
- Flooding in Iowa, March 2 to 7, 2008$480,000 · 10 events
- Tornado and Hail in Kansas, March 2, 2008$212,000 · EF0 · 16 events
- Strong Wind in Arizona, March 2, 2008$25,000 · 1 event
- Winter Storm and High Wind in New Mexico, March 2 to 3, 200852 kt wind · 17 events
- Strong Wind in Arizona, March 2, 2008$20,000 · 1 event
- Flash Flooding and Hail in Oklahoma, March 2 to 3, 2008$6,000 · 52 kt wind · 14 events
- Winter Storm in Colorado, March 2 to 3, 200810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84643, 84644.